MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC SUREFORM; SUREFORM 8MM CURVED TIP STAPLER

INTUITIVE SURGICAL, INC SUREFORM; SUREFORM 8MM CURVED TIP STAPLER
Model Number 488530-13
Medical Device Problem Code Firing Problem (4011)
Health Effect - Clinical Codes Failure to Anastomose (1028); Exsanguination (1841); Hemorrhage/Blood Loss/Bleeding (1888); Great Vessel Perforation (2152)
Date of Event 12/23/2025
Type of Reportable Event Death
Additional Manufacturer Narrative
No products have been received for failure analysis.The investigation is ongoing.Review of the stapler log shows that the sureform 30 curved tip stapler instrument was installed on the system 6 times and fired 5 stapler reloads (1 blue, 1 white, 1 blue, 2 gray).On installs 1, 2, and 4-6, the first clamps were successful, and the firings were each completed with no pauses for compression.On install 3, a blue stapler reload was installed; however, no clamping or firing was attempted.All unclamps were shown as successful.There were no stapler related errors in the logs.Review of the intraoperative system logs for the duration of this procedure show it functioned normally and there were no indications relating to this event.Log review of the 5 subsequent procedures found the system functioned normally; no intraoperative events or issues found.An intuitive field service engineer performed onsite verification testing of the da vinci system and determined that all systems responded as intended.The system was verified to be ready for use.The following concomitant products were used during this procedure: endoscope 0 degree, long bipolar grasper, tip-up fenestrated grasper, fenestrated bipolar forceps, small clip applier, gray sureform 30 reload.A site review found that no complaints have been reported for any of the products used.A review of the event performed by an intuitive surgical medical safety officer (mso) to date stated the patient in this report bled during a pulmonary lobectomy after a sureform 30 stapler was used on the pulmonary artery.Based on the information provided in the summary of events, the sureform 30 stapler could have contributed to this event.Section d10: concomitant products - product number 48230m, gray reload, sureform stapler30, 8mm.
 
Event or Problem Description
It was reported that during a da vinci-assisted pulmonary right middle lobectomy surgical procedure, bleeding occurred following stapling of the pulmonary artery (pa).The surgeon reported that a sureform 30 stapler instrument with a gray reload was positioned cleanly around the pa and was fired with no error messages during the firing sequence.The surgeon reported that, ¿after the firing was complete, bleeding around the reload was immediate.It appeared that no staples were applied to the pa.The stapler was removed and massive bleeding occurred.¿ one unspecified instrument was left docked and used to apply pressure to control bleeding while the procedure was converted to open.However, despite opening and resuscitation efforts, the patient expired in the operating room.
 
Event or Problem Description
Refer to h11 for follow-up information.
 
Additional Manufacturer Narrative
Additional information: user facility medwatch report mw5182649 received stating: a [patient] "with history of a st-elevation myocardial infarction and type i insulin dependent diabetes presented to (b)(6) hospital (b)(6), on (b)(6) 2025 to undergo an elective flexible bronchoscopy with robotic right lung resection.While the surgeon was stapling over the pulmonary artery, the device failed to close both sides of the vessel.The surgeon requested additional support, resulting in an additional surgeon reporting to or to assist, along with an anesthesiologist, based on the collaboration between the two surgeons, the procedure was converted to an open procedure.Blood was ordered and then quickly converted to a mass transfusion protocol order to expedite the process.During the mtp process, the patient began to experience arrhythmias and a code blue was initiated.Despite multiple rounds of resuscitation efforts, the patient expired." review of the procedure video was performed.It was observed that on the first four firings of the sureform 30 curved tip stapler, the stapler functioned normally, successfully deploying formed staples approximating tissue that had been cleanly cut.On the fifth fire, an attempt was made to staple across the pulmonary artery with a grey reload.The grey reload was recognized by the system indicating it was correctly aligned.Prior to the fire, a loose staple is observed in an anvil pocket.Clamping and firing appeared normal and fully completed.Upon opening the stapler jaws, bleeding from the vessel was observed.A review of the new event information performed by an intuitive surgical medical safety officer (mso) concluded that the patient in this report died during an attempted pulmonary lobectomy.Based on the information provided in the summary of events, the sureform 30 stapler with the grey reload may have contributed to this event.

Brand Name
SUREFORM
Common Device Name
SUREFORM 8MM CURVED TIP STAPLER
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 95051
4085232100
MDR Report Key24099648
Report Number2955842-2026-01596
Device Sequence Number16026230
Product Code GDW
UDI-Device Identifier10886874121723
UDI-Public(01)10886874121723(10)K14250807
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
K211997
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 02/24/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number488530-13
Device Catalogue Number488530
Device Lot NumberK14250807 0028
Was Device Available for Evaluation? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 12/23/2025
Supplement Date Received by Manufacturer01/26/2026
Initial Report FDA Received Date01/16/2026
Supplement Report FDA Received Date02/24/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured08/07/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES.
Outcome Attributed to Adverse Event Required Intervention; Death;
Patient Age66 YR
Patient SexFemale
Patient Weight68 KG
Patient EthnicityNon Hispanic
Patient RaceWhite